Managing Dermatologic Toxicities Associated With Targeted Therapies
Many targeted therapies are associated with dermatologic side effects; the monitoring and treating of these side effects should be done on an individual patient basis.
Many targeted therapies are associated with dermatologic side effects, according to Peg Esper, MSN, RN, AOCN®, ANP-BC, an adjunct clinical instructor at the University of Michigan Comprehensive Cancer Center in Ann Arbor. Esper discussed these adverse events at the 2012 NCCN Annual Meeting.
The most common dermatologic side effects associated with EGFR inhibitors, such as cetuximab (Erbitux) and erlotinib (Tarceva), include papulopustular, xerosis, hypertrichosis, and trichomegaly. Papulopustular most frequently occurs on the face and chest. While the development of rash appears to be correlated with the effectiveness of EGFR inhibitors, the absence of rash does not indicate poor treatment response.
Prophylactic treatment of EGFR-associated rash involves the use of skin moisturizer creams and ointments, avoidance of excessive sun exposure, avoidance of hot showers or hot water on hands, and avoidance of any alcohol-based products. If a grade 3 rash develops with an EGFR inhibitor, the dose of the agent should be modified and/or an oral steroid added to treatment. However, if a grade 4 rash develops, treatment should be discontinued.
The dermatologic toxicities most frequently associated with VEGF inhibitors, such as bevacizumab (Avastin) and axitinib (Inlyta), include hand-foot skin reaction, rash or desquamation, hair depigmentation, trichomegaly, paronychia or subungual hemorrhages, xerosis, mucositis, pruritis, bullae, yellowing of the skin and impaired wound healing.
mTOR inhibitors including temsirolimus (Torisel) and everolimus (Afinitor) are commonly associated with rash. Grade 4 rashes are not common, but if they do occur, treatment should be stopped immediately. Other common symptoms associated with mTOR inhibitors include mucositis and stomatitis.
BRAF inibitors are associated with rash, photosensitivity, fatigue, pruritus, palmar-plantar dysesthesia, squamous cell carcinomas, and keratoacanthomas. According to Esper, when BRAF inhibitors are used to treat melanoma, it is difficult to tell patients that their treatment is associated with another type of skin cancer.
Immunotherapy with interleukin-2 may be associated with rash, xerosis, desquamation, pruritis, vitiligo, facial flushing, and stomatitis, while immunotherapy with ipilimumab (Yervoy) may be associated with rash, vitiligo, pruritis, xerosis, and stomatitis.
Treatment of rash associated with VEGF inhibitors, mTOR inhibitors, BRAF inhibitors, and/or immunotherapies is very similar to that of EGFR inhibitors utilizing creams and ointments and avoidance measures. However, rashes associated with VEGF inhibitors are typically not as severe as with EGFR inhibitors and do not commonly require steroid use.
Treatment challenges with dermatologic toxicities include patients forgetting details surrounding the start of rash, individual responses to interventions varying greatly, slow improvement with medical treatment, minimal data in the literature for topical applications, late presentation for medical attention leading to complications, and patients avoiding reporting symptoms, Esper said. Overall, monitoring and treating these side effects should be done on an individual patient basis, she added.